Background: Epilepsy is a recurrent seizure without a trigger. Epilepsy is a chronic disease that is often found in children. Valproic acid is an Anti-Epileptic Drug (AED) often given to children. The effect of valproic acid administration on speech delay has rarely been reported. This case study aims to evaluate the effect of administering valproic acid on epilepsy and speech delay in children
Case Description: A 3-year-old girl was referred to Dr. Soetomo Hospital with epilepsy and speech delay. The patient had recurrent unprovoked seizures since the age of 2 years. She had received valproic acid therapy at the previous hospital and was seizure-free for 5 months before being referred to DSH. The girl can speak in one word but lacks two-word meaningful phrases. There was no perinatal history or previous serious illness. Physical examination was within normal limits. The Denver II examination result was suspect because she failed in speech and language. Her hearing test was normal. Valproic acid was then replaced with phenytoin. In follow-up 7 months after the AED was changed to phenytoin, the patient could string words and speak in sentences. A repeat Denver exam reveals normal speech and language aspects.
Conclusion: Giving valproic acid to patients with epilepsy may trigger speech delay in children.